Nebraska, 2010

Hail in Nebraska, August 3, 2010

August 3, 2010 · NWS LBF · 6 events in 4 counties and zones

A moist upslope flow north of a stationary front in Kansas, helped to create a favorable enviroment for severe thunderstorms across southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A moist upslope flow north of a stationary front in Kansas, helped to create a favorable enviroment for severe thunderstorms across southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 3, 2:24 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 3, 2:24 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
324 PM CDT TUE AUG 03 2010

.SHORT TERM DISCUSSION (TONIGHT THROUGH FRIDAY)...

BETTER UPSLOPE CONDITIONS WILL EXIST TODAY ALONG WITH BETTER LOW
LEVEL SHEAR. SFC FRONT LIFTING NORTH AS A WARM FRONT FROM NEBR
PNHDLE INTO SWRN NEB ND REMAINS NEARLY STATIONARY FROM HILL CITY
EAST ACROSS NRN KS. MOISTURE POOING ALONG WITH DIFFERENTIAL HEATING
HAS CAUSED CUMULUS TO CONGEST NORTH OF BOUNDARY ACROSS NCTRL/NWRN KS
INTO NERN CO. POTENTIAL REMAINS FOR TSTMS TO DEVELOP LATE THIS AFTN
AND EVENING AND LIFT EAST NORTHEAST INTO SWRN/SRN NEBR TONIGHT.
EXCESSIVE RAINFALL AREA HAS MOW SHIFTED INTO PORTIONS OF SCTRL AND
SERN NEBR. IT HAD PREVIOUSLY BEEN FCST INTO SWRN NEBR.
STILL...POTENTIAL FOR HEAVY RAINFALL REMAINS MAINLY NEAR AND SOUTH
OF I80. ACROSS THE NORTH CENTRAL...A SEPARATE CLUSTER OF TSTMS
CROSSING THE BLACK HILLS AND WRN SOUTH DAKOTA TRAILING INTO SERN
WY...IS FORECAST TO TRACK EAST SOUTHEAST INTO LOW LEVEL INFLOW.
THEREFORE NCTRL MAY EXPERIENCE ISOLATED SEVERE STORMS WITH DAMAGING
WINDS AND HEAVY RAIN THE MAIN THREATS. LARGE HAIL THREAT IS MARGINAL
DUE TO WARM TEMPS ALOFT. MOST OF ACTIVITY SHOULD EXIT FORECAST AREA
BY 12Z. MEANWHILE A COLD FRONT WILL DROP SOUTH OVERNIGHT.

FOR WEDNESDAY...BALANCE OF THE DAY SHOULD BE MAINLY DRY AS COLD
FRONT WILL PUSH FURTHER SOUTH INTO THE TX PNHDL INTO SERN KS. WIND
FIELDS FROM SFC TO 800MB WILL BE NORTHEAST BECOMING WESTERLY ALOFT.
RIGHT ENTRANCE OF UPPER JET WILL DROP SOUTH INTO NEBR TO PROVIDE
BROAD ASCENT WITH MAINLY SLIGHT CHANCE POPS THROUGH THE DAY. WED
NIGHT SLIGHT CHC POPS CONFINED TO SWRN HALF OF COUNTIES.

THURSDAY...WILL MAINTAIN ONLY A SLIGHT CHC WRN HALF THU/THU NIGHT.
UPPER RIDGE AXIS WILL BUILD INTO WY/CO WITH DIURNALLY DRIVEN
AFT/EVENING ACTIVITY IN THE HIGH PLAINS. HIGHS FCST 86 TO 90
DEGREES.

FRIDAY...UPPER RIDGE AXIS DRIFTS EAST ALIGNED FROM THE DAKOTAS INTO
ERN TX. AFTN ISOLD TSTM CHCS WEST WITH A SLIGHT CHC OVERNIGHT AS ANY
CONVECT CRESTS UPPER RIDGE. HIGHS HEATING UP TO 88 TO 93.

&&

.EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)...UPPER RIDGE CENTER
FCST TO PUSH EAST FROM TX/AR/LA INTO THE TENNESSEE VALLEY BY
TUESDAY. DESPITE AN UPPER TROUGH DIGGING ALONG THE WET COAST...THIS
WILL REALLY LIMIT TSTM DEVELOPMENT WITH ONLY A SLIGHT CHC SATURDAY
AND SUNDAY FOR NORTHWESTERN AREAS. SOUTHEAST SHOULD REMAIN DRY
THROUGH THE EXTENDED. HIGHS 90 TO 95...POTENTIALLY EVEN THE UPPER
90S.

&&

.AVIATION...
SCATTERED TSRA ARE EXPECTED THROUGH TONIGHT ACROSS WESTERN AND NORTH
CENTRAL NEB DUE TO 1/ MOVEMENT OF SD STORMS INTO NORTHERN NEB AFTER
21 UTC AND 2/ POSSIBLE NEW DEVELOPMENT IN WEST NEB BY EARLY EVE. IFR
VIS IN +RA /AND POSSIBLY STRONG WINDS/ MAY ACCOMPANY STORMS...BUT
THE PROBABILITY OF IMPACT AT ANY GIVEN LOCATION IS ONLY AROUND 40
PERCENT...AND CONFIDENCE IN DETAILS IS ONLY MODERATE. IFR CIGS AND
PERHAPS VIS IN STRATUS OR FOG WILL ALSO RETURN AFTER ABOUT 08 UTC.
HOWEVER...COVERAGE OF THAT /AND JUST HOW LOW VIS GETS/ WILL DEPEND
HEAVILY ON WHETHER OR NOT ANY STORMS LINGER THAT LATE AND ON THE
TIMING OF A WEAK FRONTAL PASSAGE...BOTH OF WHICH COULD DISRUPT LOW
LEVEL SATURATION.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...ROBERG
AVIATION...SCHULTZ
Hazardous weather outlook, Aug 3, 2:34 PM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT TUE AUG 3 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-042045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
334 PM CDT TUE AUG 3 2010 /234 PM MDT TUE AUG 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

AN AREA OF THUNDERSTORMS WILL MOVE OUT OF SOUTH DAKOTA AND INTO
NORTH CENTRAL NEBRASKA THROUGH THIS EVENING...AND SOME STORMS MAY
BE SEVERE WITH A PRIMARY THREAT OF DAMAGING WINDS. HEAVY RAIN AND
HAIL UP TO QUARTER SIZE IS ALSO POSSIBLE. OTHER STORMS MAY DEVELOP
OVER WESTERN NEBRASKA AND MOVE EAST ACROSS THE AREA TONIGHT. THOSE
STORMS WILL CONTAIN HEAVY RAIN...AND AN ISOLATED SEVERE STORM IS
ALSO POSSIBLE WITH THAT ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY THROUGH SATURDAY.
ONLY ISOLATED SEVERE STORMS ARE CURRENTLY EXPECTED SINCE ONLY WEAK
WEATHER SYSTEMS WILL BE IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED IN A FEW CASES THROUGH TONIGHT...MAINLY OVER
NORTH CENTRAL NEBRASKA THROUGH THE EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

SCHULTZ

In the hours before

Special weather statement, Aug 3, 3:37 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM MDT TUE AUG 3 2010

NEZ004-032215-
SHERIDAN NE-
337 PM MDT TUE AUG 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL
415 PM MDT...

AT 336 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM INTERSECTION OF
HIGHWAY 87 AND CRAVEN CREEK ROAD TO 16 MILES WEST OF INTERSECTION OF
HIGHWAY 87 AND ANTELOPE ROAD...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HAY SPRINGS...
  RUSHVILLE...
  GORDON...
  METCALF STATE WILDLIFE MANAGEMENT AREA...
  WALGREN LAKE STATE RECREATION AREA...
  CLINTON...
  HOOVER LAKE...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHULTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Logan

When
August 3, 5:05 PM CST
Where
Logan County, 4.03 mi SSE of Gandy
Measured
1 in hail
Reported by
Public
Coordinates
41.420, -100.430

Hail, Lincoln

When
August 3, 7:21 PM CST
Where
Lincoln County, 7.39 mi SSE of Brady
Measured
1 in hail
Reported by
Public
Coordinates
40.930, -100.320

Hail, Hayes

When
August 3, 7:40 PM CST
Where
Hayes County, 5.54 mi SE of Hayes Center
Measured
1 in hail
Reported by
Public
Coordinates
40.460, -100.950

Hail, Frontier

When
August 3, 8:07 PM CST
Where
Frontier County, 4.25 mi W of Eustis
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.660, -100.110

Funnel Cloud, Frontier

When
August 3, 8:07 PM CST
Where
Frontier County, 4.25 mi W of Eustis
Reported by
Trained Spotter
Coordinates
40.660, -100.110

Hail, Frontier

When
August 3, 8:22 PM CST
Where
Frontier County, 0.69 mi S of Eustis
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
40.660, -100.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247917, 247918, 247922, 247920, 247921, 247923.